Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Passing yellow and stringy discharge in urine, looks like mucus. No burning or pain. Leaking urine. What should I do?

User rating for this question
Very Good
Answered by

Practicing since : 1982
Answered : 683 Questions
My five year old daughter has a history of renal reflux and other UTI problems has passed yellow, stringy, mucus looking discharge in her urine twice today. She finished up a ten day cycle of AMOXICILLIAN for Strep A in her vaginal region on Friday. She's not complaining of any burning or hurting when he urinates. But she's not able to control her urine (leaking). What should I do?
Posted Tue, 25 Sep 2012 in Child Health
Answered by Dr. Taher Kagalwala 25 hours later

Thank you for posing the question here. I am indeed sorry that your daughter has faced so much medical trouble and has been exposed to so many investigations and antibiotic therapies.

Yes, it appears that this may be a fresh infection of the urine, as long as you are sure that the source is the urethra and not the vagina (I am saying this because urinary tract discharge is usually not mucusy, while that from the vagina usually IS). Is it foul-smelling? You could examine her under a strong light source like that from a 4-cell torch and try and differentiate between the two.

If it is a vaginal discharge, you could treat her with nystatin solution locally applied thrice a day, since the most likely cause of this could be a fungus. Orally, you might want to give Flagyl syrup to get rid of associated infections there (usually rare, but could be due to an organism called Trichomonas vaginalis, which responds to Flagyl. The dose can be up to 25 mg/kg body weight/day in 3 divided doses.

However, if it is a urinary discharge, try and get the urine tested for infection first. To do this, clean her private parts with soap and water, then collect the mid-portion of her urine as she voids it, into a clean bottle. Submit this to any nearby laboratory after getting the necessary prescription for such a test from her doctor by phone or fax ... or from the military doctor in person. If the urine shows more than 10 white cells per microscopic high power field (written as 11 or 12 or whatever/HPF), then there is a case for starting her on Nitrofurantoin as you did before.

Do send me the picture as an attachment right away. I doubt it will help, but there is no harm trying.

Please revert to me with the picture and your further doubts/clarifications.

With warm regards,

Dr. Taher
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor